Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 5:18 AM CDT for Rock Island County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 5:18 AM CDT (10:18 UTC)
- Expired
- May 22, 2004, 6:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Rock Island County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:22 AM CDT | HAIL 0.75 | Loud Thunder Park, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 221018
SVRDVN
ILC161-221100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 600 AM CDT
* AT 512 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF ANDALUSIA...OR ABOUT 12 MILES NORTH OF ALEDO...AND
MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK GROVE AND 6 MILES SOUTH OF MILAN NOW
7 MILES SOUTH OF COAL VALLEY BY 530 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4134 9085 4145 9085 4145 9067 4146 9056
4144 9045 4134 9045
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 AM CDT, 53 minutes earlier.
Area forecast discussion, May 22, 4:25 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 AM CDT SAT MAY 22 2004 .DISCUSSION... WILL HAVE TO BE BRIEF AGAIN DO TO THE LOCAL AREA GETTING CONVECTIVELY SLAPPED AGAIN OVER AND OVER. ALMOST CONTINUAL WAVES OF MCSS ALONG AND NORTH OF WAVY BOUNDARY HAVE SHUNTED IT FURTHER SOUTH ACRS SOUTHWEST IA. ONGOING CONVECTION AND OUTFLOW FURTHER TO THE EAST MAY DO THE SAME TO THE FRONT...CAUSING IT TO BE FURTHER SOUTH FOR AWHILE TODAY THEN THE LATEST SHORT RANGE MODEL RUNS SUGGEST. THIS MAY OPEN UP MORE OF THE CWA TO HEAVY CONVECTION AND SIGNIFICANT RAINFALL...AND HAVE EXPANDED THE FLOOD WATCH FOR TODAY THRU TONIGHT FOR ROUGHLY THE I-80 CORRIDOR ON NORTHWARD. MAIN UPPER WAVE TO PULL UP OUT OF THE CENTRAL ROCKIES LATE TODAY AND TONIGHT...WITH STRENGTHENING SFC LOW SHIFTING TO THE NORTHEAST ACRS NORTHWESTERN IA...PULLING FRONT UP WITH IT. EVERYTHING COMING TOGETHER IN DEEP CONVECTIVE SPAWNING GROUNDS TO THE LEE/NORTHEAST OF THIS EJECTING WAVE ACRS EAST NE AND WESTERN IA THIS EVENING...AND EXPECT EVENTUAL EASTWARD PROGRESSION OF MCS ACRS AT LEAST THE NORTHERN THIRD OF THE CWA TONIGHT FOR ANOTHER ROUND OF POTENTIAL HEAVY RAIN IN ALREADY FLOOD AGGRAVATED AREA (ESPECIALLY AFTER THIS MORNINGS ACTIVITY). MODELS SUGGEST BULK OF THE HEAVY RAIN FROM CONVECTIVE COMPLEX(ES) TO LIFT JUST TO THE NORTH OF THE LOCAL AREA OVERNIGHT...BUT AGAIN WORRIED THEY MAY BE TOO FAR NORTH WITH BOUNDARY AT THAT TIME AND AT LEAST THE NORTHERN THIRD OF THE CWA MAY AGAIN BE UNDER THE GUN FROM HEAVY CONVECTION. THIS AGAIN SUPPORTS EXTENSION OF FLOOD WATCH. AGAIN TODAY COULD BE BIG SPREAD OF TEMPS FROM NORTH TO SOUTH DEPENDING ON NORTHWARD FRONTAL PROGRESSION AND LINGERING CONVECTIVE DEBRIS. MODELS DIFFER ON TIMING OF COLD FRONT TO THE SOUTH OF NORTHWARD PROGRESSING SFC CYCLONE AS IT SWEEPS ACRS THE AREA SUNDAY AFTERNOON ...BUT FOR NOW WILL HAVE JUST CHANCE POPS IN WARM AND BREEZY PREFRONTAL CONDITIONS. NO CHANGE TO LATER PERIODS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. IL...FLOOD WATCH TODAY AND TONIGHT FOR JO DAVIESS...STEPHENSON... CARROLL...AND WHITESIDE. MO...NONE. && 12
Hazardous weather outlook, May 21, 6:00 AM CDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
In the hours before
Local storm report, May 22, 4:00 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM FLASH FLOOD N NEW VIENNA 42.55N 91.11W
05/22/2004 DUBUQUE IA AIRPLANE PILOT
NEW WEIN COUNTY PARK EVACUATED.
0325 AM TSTM WND GST EPWORTH 42.45N 90.93W
05/22/2004 70 MPH DUBUQUE IA EMERGENCY MNGR
TREES DOWN
&&
TASLocal storm report, May 22, 4:02 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 AM HAIL BELLEVUE 42.26N 90.43W
05/22/2004 1.00 INCH JACKSON IA LAW ENFORCEMENT
&&
TASLocal storm report, May 22, 4:38 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM HEAVY RAIN GALENA TERRITORY 42.40N 90.33W
05/22/2004 0.00 INCH JO DAVIESS IL TRAINED SPOTTER
0.90 INCHES OF RAIN IN 15 MINUTES
&&
TASLocal storm report, May 22, 4:43 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG DYERSVILLE 42.48N 91.12W
05/22/2004 DUBUQUE IA FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN. RURAL STRUCTURAL DAMAGE.
&&
TASLocal storm report, May 22, 5:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 AM TSTM WND GST FREEPORT 42.29N 89.63W
05/22/2004 35 MPH STEPHENSON IL AIRPLANE PILOT
0443 AM HEAVY RAIN GALENA 42.42N 90.43W
05/22/2004 0.00 INCH JO DAVIESS IL TRAINED SPOTTER
OVER 1 INCH OF RAIN IN 10 TO 15 MINUTES...BACKYARDS
INNUNDATED AND WATER IN BASEMENT
&&
TASLocal storm report, May 22, 5:13 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 AM FLASH FLOOD MANCHESTER 42.49N 91.46W
05/22/2004 DELAWARE IA TRAINED SPOTTER
DITCHES AND STREAMS OUT OF THIER BANKS. DEBRIS OVER HWY
38 BETWEEN DELEWARE ADN GREELEY AT MANCHESTER. 1.4 INCHES
OF RAIN SINCE MIDNIGHT.
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:47 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 43 min |
| May 22, 3:55 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 65 min |
| May 22, 4:27 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 63 min |
| May 22, 4:48 AM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson | 4 hr |
| May 22, 9:14 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 76 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.